zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A second-order accurate numerical method for the two-dimensional fractional diffusion equation. (English) Zbl 1113.65124
The paper is devoted to a study of a numerical method for space-fractional diffusion equations in two space dimensions, with the differential operators being of Riemann-Liouville type. In contrast to the common practice, the authors impose classical Dirichlet boundary conditions. Moreover they always assume that the unknown solutions are sufficiently well behaved for the analysis of the numerical scheme to go through, without discussing concrete conditions under which this assumption is satisfied. The algorithm itself is based on a shifted Grünwald approximation of the fractional space derivatives, combined in an alternating direction implicit fashion with a Crank-Nicolson approach for the first-order time derivative. The result is (under the unspecified conditions) an unconditionally stable method with second order accuracy in time and first order accuracy in space. By adding a Richardson extrapolation step, the accuracy with respect to space can be improved to second order as well.

MSC:
65R20Integral equations (numerical methods)
65M06Finite difference methods (IVP of PDE)
65M12Stability and convergence of numerical methods (IVP of PDE)
45K05Integro-partial differential equations
35K55Nonlinear parabolic equations
WorldCat.org
Full Text: DOI
References:
[1] Baeumer, B.; Meerschaert, M. M.: Stochastic solutions for fractional Cauchy problems. Frac. calc. Appl. anal. 4, 481-500 (2001) · Zbl 1057.35102
[2] Baeumer, B.; Meerschaert, M. M.; Benson, D. A.; Wheatcraft, S. W.: Subordinated advection -- dispersion equation for contaminant transport. Water resour. Res. 37, 1543-1550 (2001)
[3] Baeumer, B.; Meerschaert, M. M.; Mortensen, J.: Space-time fractional derivative operators. Proc. am. Math. soc. 133, 2273-2282 (2005) · Zbl 1070.47043
[4] Benson, D.; Wheatcraft, S.; Meerschaert, M.: Application of a fractional advection -- dispersion equation. Water resour. Res. 36, 1403-1412 (2000)
[5] Benson, D.; Schumer, R.; Meerschaert, M.; Wheatcraft, S.: Fractional dispersion, Lévy motions, and the MADE tracer tests. Transport porous med. 42, 211-240 (2001)
[6] Cushman, J. H.; Ginn, T. R.: Fractional advection -- dispersion equation: A classical mass balance with convolution-fickian flux. Water resour. Res. 36, 3763-3766 (2000)
[7] Diethelm, K.; Ford, N. J.; Freed, A. D.; Luchko, Yu.: Algorithms for the fractional calculus: a selection of numerical methods. Comput. meth. Appl. mech. Eng. 194, 743-773 (2005) · Zbl 1119.65352
[8] Jr., J. Douglas; Kim, S.: Improved accuracy for locally one-dimensional methods for parabolic equations. Math. mod. Meth. appl. Sci. 11, No. 9, 1563-1579 (2001) · Zbl 1012.65095
[9] V.J. Ervin, J.P. Roop, Variational solution of fractional advection dispersion equations on bounded domains in Rd. Numer. Meth. P.D.E., to appear. · Zbl 1117.65169
[10] Gorenflo, R.; Mainardi, F.; Scalas, E.; Raberto, M.: Fractional calculus and continuous-time finance. III. the diffusion limit. Mathematical finance (Konstanz, 2000), 171 -- 180. Trends math. (2001) · Zbl 1138.91444
[11] Isaacson, E.; Keller, H. B.: Analysis of numerical methods. (1966) · Zbl 0168.13101
[12] Liu, F.; Ahn, V.; Turner, I.; Zhuang, P.: Numerical simulation for solute transport in fractal porous media. Anziam j. 45(E), C461-C473 (2004)
[13] Liu, F.; Ahn, V.; Turner, I.: Numerical solution of the space fractional Fokker -- Planck equation. J. comput. Appl. math. 166, 209-219 (2004) · Zbl 1036.82019
[14] Lapidus, L.; Pinder, G. F.: Numerical solution of partial differential equations in science and engineering. (1982) · Zbl 0584.65056
[15] Lynch, V. E.; Carreras, B. A.; Del-Castillo-Negrete, D.; Ferreira-Mejias, K. M.; Hicks, H. R.: Numerical methods for the solution of partial differential equations of fractional order. J. comput. Phys. 192, 406-421 (2003) · Zbl 1047.76075
[16] Mainardi, F.; Raberto, M.; Gorenflo, R.; Scalas, E.: Fractional calculus and continuous-time finance II: The waiting-time distribution. Physica A 287, 468-481 (2000) · Zbl 1138.91444
[17] Meerschaert, M. M.; Benson, D. A.; Baeumer, B.: Multidimensional advection and fractional dispersion. Phys. rev. E 59, 5026-5028 (1999)
[18] Meerschaert, M. M.; Benson, D. A.; Baeumer, B.: Operator Lévy motion and multiscaling anomalous diffusion. Phys. rev. E 63, 1112-1117 (2001)
[19] Meerschaert, M. M.; Scheffler, H. P.: Limit distributions for sums of independent random vectors: heavy tails in theory and practice. (2001) · Zbl 0990.60003
[20] Meerschaert, M. M.; Scheffler, H. P.: Semistable Lévy motion. Frac. calc. Appl. anal. 5, 27-54 (2002) · Zbl 1032.60043
[21] Meerschaert, M. M.; Tadjeran, C.: Finite difference approximations for fractional advection -- dispersion flow equations. J. comput. Appl. math. 172, 65-77 (2004) · Zbl 1126.76346
[22] Meerschaert, M. M.; Mortensen, J.; Scheffler, H. P.: Vector Grünwald formula for fractional derivatives. J. fract. Calc. appl. Anal. 7, 61-81 (2004) · Zbl 1084.65024
[23] Meerschaert, M. M.; Tadjeran, C.: Finite difference approximations for two-sided space-fractional partial differential equations. Appl. numer. Math. 56, No. 1, 80-90 (2006) · Zbl 1086.65087
[24] Meerschaert, M. M.; Scheffler, H. P.; Tadjeran, C.: Finite difference methods for two-dimensional fractional dispersion equation. J. comput. Phys. 211, 249-261 (2006) · Zbl 1085.65080
[25] Metzler, R.; Klafter, J.: The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics. J. phys. A 37, R161-R208 (2004) · Zbl 1075.82018
[26] Miller, K.; Ross, B.: An introduction to the fractional calculus and fractional differential equations. (1993) · Zbl 0789.26002
[27] Podlubny, I.: Fractional differential equations. (1999) · Zbl 0924.34008
[28] Raberto, M.; Scalas, E.; Mainardi, F.: Waiting-times and returns in high-frequency financial data: an empirical study. Physica A 314, 749-755 (2002) · Zbl 1001.91033
[29] Roop, J. P.: Computational aspects of FEM approximation of fractional advection dispersion equations on bounded domains in R2. J. comput. Appl. math. 193, 243-268 (2006) · Zbl 1092.65122
[30] Sabatelli, L.; Keating, S.; Dudley, J.; Richmond, P.: Waiting time distributions in financial markets. Eur. phys. J. B 27, 273-275 (2002)
[31] Scalas, E.; Gorenflo, R.; Mainardi, F.: Fractional calculus and continuous-time finance. Phys. A 284, 376-384 (2000)
[32] Schumer, R.; Benson, D. A.; Meerschaert, M. M.; Wheatcraft, S. W.: Eulerian derivation of the fractional advection -- dispersion equation. J. contam. Hydrol. 48, 69-88 (2001)
[33] Schumer, R.; Benson, D. A.; Meerschaert, M. M.; Baeumer, B.: Multiscaling fractional advection -- dispersion equations and their solutions. Water resour. Res. 39, 1022-1032 (2003)
[34] Samko, S.; Kilbas, A.; Marichev, O.: Fractional integrals and derivatives: theory and applications. (1993) · Zbl 0818.26003
[35] Tadjeran, C.; Meerschaert, M.; Scheffler, P.: A second order accurate numerical approximation for the fractional diffusion equation. J. comput. Phys. 213, 205-213 (2006) · Zbl 1089.65089
[36] Yuste, S. B.; Acedo, L.: An explicit finite difference method and a new von Neumann type stability analysis for fractional diffusion equations. SIAM J. Numer. anal. 42, 1862-1874 (2005) · Zbl 1119.65379
[37] Varga, R.: Matrix iterative analysis. (1962)
[38] Zhang, Y.; Benson, D. A.; Meerschaert, M. M.; Scheffler, H. P.: On using random walks to solve the space-fractional advection -- dispersion equations. J. statist. Phys. 123, 89-110 (2006) · Zbl 1092.82038